Alert archive / Kansas / Tornado Warnings in 1996

Tornado Warning 11, NWS Dodge City, KS

May 31, 1996Ness County, Kansas

NWS Dodge City, KS issued this tornado warning at May 31, 1996, 5:37 PM CDT for Ness County, Kansas. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1996, 5:37 PM CDT (22:37 UTC)
Expired
May 31, 1996, 6:30 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ness County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:52 PM CDTHail 1.75Ness City, KS
May 31, 6:06 PM CDTTornado F0Ness City, KS
May 31, 6:09 PM CDTTornado F1Ness City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 312240
TORDDC
KSC135-312330-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT FRI MAY 31 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL KANSAS
 
   ...NESS COUNTY
 
AT 540 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A DEVELOPING
TORNADO 1 MILE WEST OF NESS CITY MOVING EAST AT 10 MPH. PERSONS IN NESS
CITY TAKE COVER NOW!
 
THIS IS A VERY DANGEROUS STORM.  ACT QUICKLY.  IF YOU ARE IN THE PATH
OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.  OTHERWI
GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID
WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GE
 
NICHOLS/MCAVOY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 31, 3:43 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 31, 3:43 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT FRI MAY 31 1996

WILL KEEP THIS SHORT AS WATCH BOXES AND CONVECTION ARE STARTING TO
GO UP.

WEAK S/W IS EVIDENT ON WV THIS EVENING. CONVECTION IS BEGINING TO FIRE
WITH THIS FEATURE ALONG A DRY LINE/CONVERGENCE ZONE. CAPES ARE AROUND
3000 AND PRECIPITABLE WATER IS QUITE HIGH AS WELL. THIS LOOKS LIKE A BUSY
EVENING. XPT THE THUNDERSTORMS TO MOVE EAST OF MOST OF THE CWA BY OR
SHORTLY AFTER MIDNIGHT. HAVE WORDED ZONES ACCORDINGLY.

THE NEXT TWO DAYS LOOK RATHER QUIET AS A WEAK COLD FRONT PUSHES ACROSS
OK SATURDAY AND SAT NIGHT. WENT FAIRLY CLOSE TO GUIDANCE. THE ONLY
POTENTIAL PROBLEM IS RETURN FLOW ON SUNDAY...WITH ENOUGH MOISTURE
POSSIBLY RETURNING TO KICK OFF A FEW TRW IN THE SW PART OF THE CWA.
WILL LEAVE THAT FOR LATER SHIFT TO PONDER.

DDC BB 060/080 056/083 055 610
GCK BB 057/082 055/084 054 610
EHA BB 056/084 054/085 056 400
LBL BB 059/083 058/083 055 n610
HYS BB 058/079 055/081 053 610
P28 BB 063/082 059/084 056 610

MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:04 PM CDTSevere Thunderstorm WarningDDCNess, Trego41 min
May 31, 4:29 PM CDTSevere Thunderstorm WarningDDCLane56 min
May 31, 4:44 PM CDTSevere Thunderstorm WarningDDCNess46 min
May 31, 5:10 PM CDTSevere Thunderstorm WarningDDCMorton50 min
May 31, 5:19 PM CDTSevere Thunderstorm WarningDDCScott41 min
May 31, 5:27 PM CDTSevere Thunderstorm WarningDDCNess48 min
May 31, 5:45 PM CDTSevere Thunderstorm WarningDDCRush45 min
May 31, 5:48 PM CDTTornado WarningDDCMorton42 min
May 31, 6:02 PM CDTSevere Thunderstorm WarningDDCScott43 min
May 31, 6:15 PM CDTTornado WarningDDCStevens30 min
May 31, 6:25 PM CDTTornado WarningDDCNess, Rush50 min
May 31, 6:30 PM CDTSevere Thunderstorm WarningDDCMorton15 min
May 31, 6:34 PM CDTSevere Thunderstorm WarningDDCGray41 min
May 31, 6:47 PM CDTSevere Thunderstorm WarningDDCLane43 min
May 31, 6:48 PM CDTTornado WarningDDCStevens42 min
May 31, 6:52 PM CDTSevere Thunderstorm WarningDDCLane38 min

Nearby

Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.